Alert archive / Ohio / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 258, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 1, 2003, 9:53 PM EDT for Mercer County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2003, 9:53 PM EDT (01:53 UTC)
- Expired
- Aug 1, 2003, 10:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 129 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KILN 020153
SVRILN
OHC107-020245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
953 PM EDT FRI AUG 1 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN OHIO...
* UNTIL 1045 PM EDT...
* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ST. HENRY...OR ABOUT 4 MILES SOUTH OF
COLDWATER...MOVING EAST AT 15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CELINA...
COLDWATER...
FORT RECOVERY...
ST. HENRY...
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4057 8481 4057 8444 4036 8443 4035 8482
4050 8481What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM EDT, 6 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 3:05 PM EDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 305 PM EDT FRI AUG 1 2003 LATEST VISIBLE SATELLITE IMAGERY SHOWED MODERATE CUMULUS DEVELOP OVER MUCH OF THE CWFA. THE EXCEPTION WAS OVER THE DAYTON/WAPOK REGION WHERE A POCKET OF LOWER TO MID 60S DEWPOINTS HAVE PREVENTED MODERATE CUMULUS DEVELOPMENT. BELIEVE THIS POCKET WILL STILL GET REPLACED WITH UPSTREAM UPPER 60S DEWPOINTS LATE THIS AFTN INTO THE EVENING HOURS. WATER VAPOR IMAGERY DEPICTED A WEAK S/WV ACRS MICH INTO WRN INDIANA. THIS INITIAL S/WV WILL PIVOT E INTO OUR AREA THIS EVENING. THIS WILL THEN BE FOLLOWED BY ANOTHER S/WV...NOW LOCATED OVER IOWA/IL...LATER TONIGHT. ATTM...WILL GO 40 POPS NW TO ABOUT 20 POPS SE. UPR LVL CLOSED LOW WILL CONTINUE TO ROTATE OVER THE WRN GREAT LAKES/UPR MS VLY THROUGH THE WEEKEND. TANDEM OF S/WVS WILL AFFECT THE REGION ON BOTH SATURDAY AND SUNDAY. THERE WILL BE SOME WEAK LOW LVL FORCING ON SATURDAY. OTHERWISE...SHOWERS AND THUNDERSTORM DEVELOPMENT THIS WEEKEND WILL BE LARGELY DEPENDENT ON UPR LVL DYNAMICS (DPVA WITH S/WVS AND DIV ASSOCIATED WITH UPR LVL JET STREAK). PRECIP WATER VALUES SHOOT UP TO AROUND 1.8 INCHES ON SATURDAY...SO SHOWERS/THUNDERSTORMS COULD BE HEAVY RAIN PRODUCERS. WILL MENTION LOCALLY HEAVY RAIN IN THE ZONES. S/WV ON SUNDAY IS FCST TO COME THROUGH DURING THE AFTN HOURS...WHICH IS GOOD TIMING FOR SHOWERS/THUNDERSTORMS TO FIRE UP. FOR THE REMAINDER OF THE EXTENDED...MONDAY THROUGH THURSDAY...PESKY UPR LOW WILL BE SLOW TO DISLODGE FROM THE GREAT LAKES REGION. SMALL CHANCE OF SHOWERS/THUNDERSTORMS (30) IN THE AFTERNOON AND EVENING HOURS WILL BE EMPLOYED AS THERE WILL BE A LACK OF LARGE SCALE LOW LVL FORCING OR UPR SUPPORT. HOPEFULLY...CONDITIONS WILL DRY OUT ON FRIDAY AS UPR LOW MOVES EAST OF THE REGION. .ILN...NONE. HICKMAN
Hazardous weather outlook, Aug 1, 5:30 AM EDT, 16 hours 23 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 530 AM EDT FRI AUG 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP...MAINLY THIS AFTERNOON. IT WILL BE POSSIBLE FOR AN ISOLATED STORM TO PRODUCE STRONG WINDS AND HAIL ESPECIALLY IN THE WESTERN PART OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 1, 7:42 PM EDT, 2 hours 11 minutes before
OHZ034-020030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 742 PM EDT FRI AUG 1 2003 ...A SEVERE THUNDERSTORM IS APPROACHING MERCER COUNTY... A SEVERE THUNDERSTORM NORTH OF MUNCIE WAS PRODUCING LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAIN. THIS STORM WILL REACH MERCER COUNTY BY 830 PM. KEEP TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR ANY WARNINGS THAT MAY BE ISSUED. CONIGLIO
Local storm report, Aug 1, 8:50 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0850 PM EDT FRI AUG 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM ROCKFORD OH 0.75 IN HAIL
08/01/03 MERCER
BCThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:12 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 63 min |
| Aug 1, 10:54 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 51 min |
| Aug 1, 11:02 PM EDT | Tornado Warning | ILN | Auglaize, Mercer | 43 min |
| Aug 1, 11:34 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 41 min |
| Aug 1, 11:44 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 46 min |
| Aug 2, 12:28 AM EDT | Severe Thunderstorm Warning | ILN | Shelby | 32 min |
| Aug 2, 12:39 AM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 51 min |
| Aug 2, 1:08 AM EDT | Severe Thunderstorm Warning | ILN | Miami | 22 min |
| Aug 2, 1:18 AM EDT | Severe Thunderstorm Warning | ILN | Champaign, Clark | 57 min |
| Aug 2, 1:26 AM EDT | Severe Thunderstorm Warning | ILN | Logan | 34 min |
| Aug 2, 1:46 AM EDT | Severe Thunderstorm Warning | ILN | Union | 59 min |
| Aug 2, 5:51 AM EDT | Flash Flood Warning | ILN | Clermont, Hamilton | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.